South Dakota, 2013Tornado and Hail in South Dakota, June 25 to 26, 2013
June 25 to 26, 2013 · NWS ABR · 5 events in 3 counties and zones
An isolated severe thunderstorm produced a quick tornado along with damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced a quick tornado along with damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 25, 6:37 PM CST, 22 minutes earlier.
Area forecast discussion, Jun 25, 6:37 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
737 PM CDT TUE JUN 25 2013
.UPDATE...
TROF AXIS SITS BETWEEN ABERDEEN AND MOBRIDGE. ABERDEEN SOUNDING
SUGGEST CAP AND WEAK SHEAR WILL BE MAIN LIMITING FACTOR IN
CONVECTION INTENSITY...HOWEVER A FEW CELLS HAVE STARTED TO DEVELOP
ALONG HIGHWAY 83. MAIN UPDATE INCLUDES LOWERING COVERAGE OF STORMS.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
THE POTENTIAL OF SEVERE STORMS TONIGHT WILL BE THE MAIN FORECAST
CHALLENGE.
A NEGATIVELY TILTED 500MB TROUGH IS MOVING ACROSS THE REGION WITH
A NOTICEABLE COLD FRONT/DRY LINE DRAPED OVER WESTERN SOUTH
DAKOTA. THIS FRONTAL BOUNDARY WILL CONTINUE TO SLOWLY PUSH
EASTWARD TONIGHT AND WILL INTERACT WITH A HIGHLY UNSTABLE
ENVIRONMENT WHERE SURFACE DEW POINTS ARE IN THE UPPER 60S/LOWER
70S. WHILE SURFACE BASE CAPE VALUES OVER MUCH OF THE CWA CURRENTLY
EXCEEDS 4500 J/KG...0-6 KM BULK SHEAR VALUES ARE VERY WEAK. 0-6 KM
EFFECTIVE SHEAR IS BEGINNING TO INCREASE OVER WESTERN ND...OR
WHERE CONVECTION SHOULD DEVELOP. WITH LIMITED SHEAR...BUT
EXCELLENT INSTABILITY...WOULD EXPECT MULTI-CELL THUNDERSTORMS WILL
DEVELOP...MAINLY OVER WESTERN ND. IT REMAINS UNCLEAR AS TO WHETHER
OR NOT STORMS WILL BUILD SOUTHWARD INTO THIS CWA LATER THIS
EVENING AS SOME HI-RE MODELS SUGGEST. H7 TEMPERATURES ARE RATHER
WARM WITH MOST OF THE CWA CURRENTLY SEEING +10C. BASED ON THE LAST
FEW RUNS OF THE HRRR...PLUS SUPPORT FROM THE ARW/MNN...BELIEVE
LOCATIONS ALONG AND NORTH OF HIGHWAY 212 WILL SEE ISO/SCT
THUNDERSTORMS THIS EVENING WITH HAIL BEING THE MAIN THREAT.
HOWEVER WITH ABNORMALLY HIGH PWATS PLUS A SLOW STORM
MOTION...LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.
THUNDERSTORMS SHOULD PUSH EAST THE CWA BY 12Z WEDNESDAY WITH MOSTLY
DRY AND WARM CONDITIONS EXPECTED THERE AFTER. THAT SAID...THE
NAM12 HAS BEEN VERY CONSISTENT WITH BRINGING A RIDGE RIDING SHORT
WAVE ACROSS THE REGION LATE WEDNESDAY NIGHT/THURSDAY MID MORNING.
WITH LIMITED LLM...WILL KEEP THIS TIME PERIOD DRY FOR NOW.
.LONG TERM...FRIDAY THROUGH TUESDAY
AS THE EXTENDED OPENS...NW FLOW ALOFT IS ONGOING ACROSS THE CWA.
IN FACT...THE OVERALL FLOW PATTERN FORECAST OVER NOAM OVER THE
WEEKEND HEADING INTO NEXT WEEK IS FOR SUCH AN AMPLIFIED AND
BLOCKY PATTERN THAT CONFIDENCE IS RATHER LOW REGARDING FORECAST
SENSIBLE WEATHER FIELDS. MODELS WOULD SUGGEST THAT ONE OR MORE
AREAS OF LOW PRESSURE MOVING THROUGH THE AMPLIFYING UPPER FLOW
PATTERN WILL EVENTUALLY BE STEERED THROUGH THE NORTHERN
PLAINS/GREAT LAKES REGION BY LATE IN THE WEEKEND. THE FLOW PATTERN
IS FORECAST TO INCLUDE EXTREME UPPER RIDGING ACROSS THE WESTERN
CONUS AND RATHER PRONOUNCED UPPER TROFFING FOR LATE JUNE/EARLY
JULY ACROSS THE EASTERN CONUS DURING THE EXTENDED PERIOD. IN
FACT...THE CURRENT ITERATION OF LONG RANGE SOLUTIONS CONTINUES TO
SUGGEST THE AMPLIFYING FLOW PATTERN WILL RESULT IN ONE OR MORE
BACK DOOR COLD FRO-PAS IN THE OUT PERIODS...AND NEAR TO BELOW
NORMAL TEMPERATURES AS COOLER AIRMASSES SLIP DOWN ACROSS THE
REGION FROM CANADA.
&&
.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD...OUTSIDE OF
THE ODD THUNDERSTORM THIS EVENING AND OVERNIGHT....MAINLY FOR
KMBG/KABR. A SURFACE TROF WILL ALSO DRIFT THROUGH THE
AREA...SHIFTING WINDS FROM SOUTHEAST TO WEST.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
UPDATE...CONNELLY
SHORT TERM...SD
LONG TERM...DORN
AVIATION...CONNELLY
WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 25, 3:52 AM CST, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
452 AM CDT TUE JUN 25 2013
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
452 AM CDT TUE JUN 25 2013 /352 AM MDT TUE JUN 25 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
CENTRAL/NORTH CENTRAL SOUTH DAKOTA THIS AFTERNOON THEN INTO
NORTHEAST AND EAST CENTRAL SOUTH DAKOTA INTO EARLY EVENING. SOME
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS BEING
THE MAIN THREATS. SOME OF THE STRONGER STORMS MAY ALSO PRODUCE
HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
FROM NORTH CENTRAL TO NORTHEAST AND EAST CENTRAL SOUTH DAKOTA.
TMT
Event by event
3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Campbell
- When
- June 25, 6:59 PM CST to 7:00 PM CST
- Where
- Campbell County, 12.37 mi SE of Mound City to 12.44 mi SE of Mound City
- Rating
- EF0
- Path length
- 0.09 mi
- Path width
- 10 yd
- Reported by
- Law Enforcement
- Coordinates
- 45.600, -99.880
A tornado touched down briefly in an open field with no damage reported.
Hail, Walworth
- When
- June 25, 7:05 PM CST
- Where
- Walworth County, 4.37 mi NE of Java
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.540, -99.830
Hail, Walworth
- When
- June 25, 7:14 PM CST
- Where
- Walworth County, 6.76 mi ENE of Java Jct
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.570, -99.800
Hail, Campbell
- When
- June 25, 7:34 PM CST
- Where
- Campbell County, 9.44 mi SSE of Artas
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.750, -99.760
Thunderstorm Wind, Day
- When
- June 26, 6:15 PM CST
- Where
- Day County, 0.84 mi NE of Webster
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.340, -97.520
A communications tower came down and landed on a vehicle causing damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, June 25, 20131 death · 1 event
- Flooding and Hail in Pennsylvania, June 25 to 26, 2013$196,000 · 1 in hail · 74 events
- Hail and Damaging Winds in Ohio, June 25, 2013$696,000 · 1 in hail · 33 events
- Flooding in Iowa, June 25 to 30, 2013$1.3 million · 3 events
- Flash Flood and Damaging Winds in Vermont, June 25, 2013$1.0 million · 55 kt wind · 3 events
- Hail and Damaging Winds in Ohio, June 25, 2013$60,000 · 1.75 in hail · 58 events
- Hail in Nebraska, June 25, 2013$750,000 · 1 in hail · 3 events
- Flash Flooding and Flood in North Dakota, June 25 to 27, 2013$257,000 · 2 in hail · 25 events
- Damaging Winds in Pennsylvania, June 25, 2013$153,000 · 61 kt wind · 31 events
- Tornado and Flash Flooding in Minnesota, June 25 to 27, 2013$230,000 · EF0 · 19 events
- Hail and Damaging Winds in Illinois, June 25, 2013$121,000 · 1.75 in hail · 19 events
- Flash Flood and Damaging Wind in New York, June 25, 2013$260,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464519, 464509, 464504, 464502, 464513.